West Virginia, 2014Flash Flooding in West Virginia, September 4, 2014
September 4, 2014 · NWS RLX · 4 events in 4 counties and zones
Afternoon heating in a weak steering flow helped form slow moving thunderstorm cells. Localized downpours were the result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon heating in a weak steering flow helped form slow moving thunderstorm cells. Localized downpours were the result. A few spots received 2 inches of rain in less than an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 4, 2:26 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 4, 2:26 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
326 PM EDT THU SEP 4 2014
.SYNOPSIS...
WEAK HIGH PRESSURE SLIDES EAST WITH INCREASING MOISTURE THROUGH
FRIDAY. COLD FRONT MOVES ACROSS SATURDAY AFTERNOON. FRONT SLOWS
DOWN AS IT CREEPS SOUTH OF AREA. WEAK HIGH PRESSURE SUNDAY AFTERNOON.
&&
.NEAR TERM /THROUGH FRIDAY/...
INCREASED POPS TO LIKELY PER LATEST RADAR IMAGES SHOWING SCATTERED
TO NUMEROUS SHOWERS WITH EMBEDDED THUNDERSTORMS AFFECTING THE
WESTERN SLOPES AND PORTIONS OF THE SOUTHERN COAL FIELDS THIS
AFTERNOON. THE STRONGER STORMS COULD PRODUCE 1 TO 2 INCHES PER
HOUR. WILL CONTINUE MONITORING RADAR TRENDS LOOKING FOR REPETITIVE
SHOWERS THAT COULD PRODUCE MINOR WATER PROBLEMS. RAINFALL ACTIVITY
SHOULD DIMINISH IN INTENSITY AND COVERAGE LATER THIS EVENING.
PREVIOUS DISCUSSION BELOW...
HIGH PRESSURE...OFF TO THE EAST...HAS ALLOWED FOR WARM AND MUGGY
WEATHER ACROSS THE REGION...WITH DEW POINTS ACROSS MUCH OF THE AREA
THIS AFTERNOON IN THE MID 60S TO LOWER 70S. SATELLITE PW ESTIMATES
AROUND 1.2 TO 1.4 INCHES ACROSS MUCH OF SOUTHWEST VA...WEST VA...AND
EASTERN KY...WITH LOWER PWS OF AROUND AN INCH ACROSS SOUTHEAST OHIO.
WITH THE LIGHT SOUTHERLY FLOW...AND THE HUMID UNSTABLE AIRMASS IN
PLACE...HAVE STARTED TO SEE CONVECTION FIRE OFF...PARTICULARLY
ACROSS WV/ERN KY/SW VA. MUCH OF THIS CONVECTION SHOULD DIE OFF AFTER
SUNSET...BUT WITH THE LIGHT FLOW...AND HUMID AIRMASS IN
PLACE...EXPECT LOCALIZED DOWNPOURS. 1 HOUR FFG AT THIS POINT IS
GENERALLY 1.6 INCHES OR GREATER...SO NOT TOO CONCERNED ABOUT WATER
ISSUES...BUT LOCALIZED ISSUES...PARTICULARLY IN LOW LYING
SPOTS...CANNOT BE RULED OUT. MAINLY FOLLOWED THE HRRR MODEL FOR
CONVECTION THIS AFTERNOON...AND INCREASED POPS FROM PREVIOUS
FORECAST.
MUCH OF THE ACTIVITY WILL WANE OVERNIGHT. COULD BE MORE FOG
FORMATION THAN CURRENTLY FORECAST FOR TONIGHT. THIS WILL DEPEND ON
HOW MUCH CLEARING IS ABLE TO OCCUR...AND LOCATIONS OF RAINFALL THIS
AFTERNOON. A WEAK UPPER DISTURBANCE IS EXPECTED TO MOVE NORTHEAST
THROUGH THE CWA TONIGHT AND ON FRIDAY...WHICH COULD HELP PROVIDE
ENOUGH CLOUD COVER TO KEEP MUCH OF THE FOG FORMATION AT BAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN ON FRIDAY
AS THE WEAK DISTURBANCE MOVES THROUGH THE REGION...COMBINED WITH
DAYTIME HEATING. COLD FRONT WILL BEGIN TO APPROACH THE AREA TOWARDS
THE END OF THE PERIOD...GENERALLY ACROSS NW OHIO/NORTHERN IN BY END
OF PERIOD. DUE TO THE TIMING OF THE FRONT...SEVERE IS NOT EXPECTED
ON FRIDAY...BUT HEAVY DOWNPOURS WILL CONTINUE TO BE POSSIBLE.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
WE SEEM TO BE BOTTOM FEEDERS LATELY. LIFE AT THE BOTTOM OF THE
WESTERLIES CONTINUES DURING THIS TIME FRAME...WITH ANOTHER FRONT
TRYING TO SINK SOUTH SATURDAY...BUT THEN STRUGGLING TO MOVE SOUTH
OF OUR FORECAST AREA SATURDAY NIGHT INTO SUNDAY MORNING.
NO MAJOR CHANGES TO THE MAIN "BISCUIT" ON SATURDAY INTO SATURDAY
EVENING.
BACK TO FRIDAY NIGHT. STILL WANT TO KEEP MOST OF THE LOWLANDS DRY
FOR THE EVENING HOURS. HAD THE 20 AND 30 POPS FROM THE AFTERNOON
WANING OVER THE MOUNTAIN COUNTIES 00Z TO 03Z. HAVE CHANCE POPS
INCREASING 04Z TO 10Z SATURDAY IN SOUTHEAST OHIO...AHEAD OF THE NEXT
FRONT AND APPROACHING MID LEVEL DISTURBANCES IN THE BASE OF THE
WESTERLY FLOW IN THE MIDWEST.
STILL HAVE OUR LIKELY POPS MOVING SE ACROSS CWA DURING THE 12Z
SATURDAY TO 00Z SUNDAY TIME FRAME. COULD EASILY SEE BAND OF
CONVECTION WELL AHEAD OF THE FRONT...THEN A SMALLER BAND NEAR THE
FRONT LATER SATURDAY AFTERNOON INTO SATURDAY EVENING. COULD EASILY
SEE 2000+ J/KG CAPE DEVELOP ESPECIALLY CKB-HTS ON E AND SE BY
AFTERNOON. YET...STEERING WIND FLOW FROM 12Z MODELS ABOUT 25 TO 30
KNOTS...NOT TOO FAST...NOT TOO SLOW.
DID TRY TO INCREASE MAX TEMPERATURE A BIT FROM EKN-CRW ON SE ON
SATURDAY...FIGURING THE HIGHER POPS DO NOT ARRIVE UNTIL THE AFTERNOON
HOURS. ALSO TRIED TO HAVE THAT MAXIMUM TEMPERATURE AROUND MIDDAY
SATURDAY WITH TEMPERATURES MODIFIED BY CONVECTION DURING THE MID AND
LATE AFTERNOON.
THIS FRONT EXPECTED TO CREEP THROUGH...BUT LOW LEVEL WINDS AGAIN
VEER QUICKLY FROM NORTH TO EAST...RESULTING IN HOLDING UP THE DRYING
IN SOUTHERN WEST VIRGINIA AND SOUTHWEST VIRGINIA ON SUNDAY. MAIN
DRYING IN THE NORTH AND WESTERN COUNTIES. DIFFICULT TO FIGURE
WHEN...OR IF...THE CLOUDS IN THE SOUTH WILL BREAK SUNDAY AFTERNOON.
SO KEPT MAXIMUM TEMPERATURES DOWN ACROSS THE SOUTHERN WV COAL FIELDS.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
USED WPC THINKING WITH SOME TWEAKS. WEAK SURFACE HIGH PRESSURE
WILL BE IN CONTROL ACROSS THE REGION SUNDAY NIGHT INTO MONDAY
NIGHT. A WARM FRONT WILL THEN LIFT NORTH TUESDAY...WITH A COLD
FRONT PUSHING EAST ON THURSDAY.
WPC TEMPS LOOKED GOOD AND WERE GENERALLY USED.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...
SCATTERED CONVECTION THROUGH 00-02Z FRIDAY. EXPECT BRIEF MVFR
CONDITIONS IN VICINITY OF STORMS.
EXPECT PATCHY IFR FOG TO DEVELOP AGAIN TONIGHT...PARTICULARLY
AFTER 06Z...IN AREAS WHERE CLEARING IS ABLE TO TAKE PLACE...AND
WHERE PRECIPITATION OCCURS THURSDAY AFTERNOON. ANY FOG WILL LIFT
AFTER 13Z FOR A RETURN OF VFR CONDITIONS AREA WIDE.
CONVECTION WILL REFIRE ACROSS AREA...PARTICULARLY WV/SOUTHWEST
VA/ERN KY AGAIN AFTER 16Z FRIDAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF CONVECTION MAY VARY FROM FORECAST.
EXTENT AND DEPTH OF FOG FORMATION TONIGHT MAY VARY FROM FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03
CRW CONSISTENCY H H H H H H H H H M M H
HTS CONSISTENCY H H H H H H H H H M M M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H M M H
CKB CONSISTENCY H H H H H H H H H M M M
AFTER 18Z FRIDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS SATURDAY. IFR FOG
POSSIBLE SUNDAY MORNING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JSH/KTB/SL
NEAR TERM...ARJ/SL
SHORT TERM...KTB
LONG TERM...JSH
AVIATION...SL
Hazardous weather outlook, Sep 4, 2:38 AM EST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EDT THU SEP 4 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
338 AM EDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 4, 2:27 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
327 PM EDT THU SEP 4 2014
WVZ024-025-042000-
LOGAN WV-MINGO WV-
327 PM EDT THU SEP 4 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN LOGAN AND CENTRAL MINGO
COUNTIES UNTIL 400 PM EDT...
AT 321 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
WILLIAMSON. THIS STORM IS MOVING NORTHEAST AT 5 MILES PER HOUR.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR VARNEY AROUND 400 PM.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3761 8217 3762 8218 3762 8219 3770 8228
3785 8212 3765 8195
50Special weather statement, Sep 4, 3:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
423 PM EDT THU SEP 4 2014
KYZ101>103-042100-
BOYD KY-CARTER KY-GREENUP KY-
423 PM EDT THU SEP 4 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN GREENUP...EASTERN
CARTER AND BOYD COUNTIES UNTIL 500 PM EDT...
AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF GRAYSON...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR COALTON AROUND 430 PM...SUMMIT AROUND 440 PM
AND WESTWOOD AROUND 450 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-64 BETWEEN MILE MARKERS
173 AND 189 IN KENTUCKY.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3852 8267 3845 8265 3831 8263 3831 8291
3846 8293
50Special weather statement, Sep 4, 3:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT THU SEP 4 2014
WVZ015-035-036-042115-
FAYETTE WV-KANAWHA WV-RALEIGH WV-
446 PM EDT THU SEP 4 2014
...SPECIAL WEATHER STATEMENT FOR WESTERN FAYETTE...EXTREME SOUTHERN
KANAWHA AND NORTHERN RALEIGH COUNTIES UNTIL 515 PM EDT...
AT 439 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 16 MILES NORTHWEST
OF BECKLEY...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
THIS STORM WILL BE NEAR ARTIE AROUND 500 PM...AND NEAR PAX AROUND
515 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...THE WEST VIRGINIA
TURNPIKE BETWEEN MILE MARKERS 49 AND 67.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3799 8151 3798 8149 3799 8145 3801 8147
3802 8147 3803 8146 3808 8119 3785 8115
3783 8146
50Flash Flood, Lincoln
- When
- September 4, 4:00 PM EST to 5:15 PM EST
- Where
- Lincoln County, 5.57 mi SSW of Fourteen to 5.09 mi SW of Harts
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.002, -82.235
Frances Creek flooded. The water damaged the asphalt of the adjacent road. Water got into yards and into at least one garage.
Flash Flood, Raleigh
- When
- September 4, 4:20 PM EST to 5:45 PM EST
- Where
- Raleigh County, 0.71 mi N of Artie to 2.62 mi ENE of Artie
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.930, -81.369
White Oak Creek flooded near Artie. This is a small tributary off of Paint Mountain near the Fayette County line. It flows into the Clear Fork. A nearby rain gauge measured 2.4 inches in an hour.
A temporary bridge was washed out.
Flash Flood, Upshur
- When
- September 4, 7:00 PM EST to 8:00 PM EST
- Where
- Upshur County, 2.84 mi NNE of Five Forks to 2.99 mi NE of Five Forks
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 39.038, -80.079
Small streams running along Swamp Run Road near Audra State Park caused minor flash flooding. Water flowed under one house and flooded the crawl space.
Flash Flood, Calhoun
- When
- September 4, 7:25 PM EST to 8:45 PM EST
- Where
- Calhoun County, Orma to 1.38 mi SSW of Orma
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.750, -81.100
Small streams at the headwaters of the Left Fork of the Little Kanawha, such as Crooked Run, flooded roads. A mudslide also closed County Route 11. Rain estimates were around 2.5 inches in less than 90 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
- Hail and Damaging Winds in Minnesota, September 4, 20141.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532328, 532309, 532335, 532316.